Statistics from Altmetric.com
A 68-year-old woman with well controlled Type 2 diabetes was admitted to hospital with dizziness and ataxia. A CT scan revealed brain metastasis secondary to squamous cell lung cancer. The patient was given high-dose dexamethasone prior to intracranial radiotherapy. Subsequently she developed hyperglycaemia requiring blood glucose monitoring every 4 h. An 8×3 cm abscess formed on the lateral aspect of her left middle finger, which was the one most frequently used for blood sampling. This was incised and drained and ultimately healed well.
This unusual complication has been reported previously in patients with a compromised blood supply to the hand through arterioocclusive disease1 or fistula formation2 and in patients who reused lancets.3 Although this patient did not have known arterial disease and used disposable lancets she was immunocompromised as a result of the steroids and her malignancy, which made her susceptible to infection.
We should remain vigilant to the risk of finger sepsis when monitoring blood glucose in patients with cancer and those on high-dose steroids.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.